Recently, US heart specialists lowered the requirements for starting a cholesterol-lowering statin drug prescription, meaning that soon, potentially everyone over the age of 55 could be taking these side-effect ridden drugs.
In the UK – which is expected to adopt America’s new treatment guidelines – only those with a 20 per cent increased risk of heart disease are currently prescribed statin drugs. Under the new guidelines, anyone with a 7.5 per cent increased risk of a heart attack or a stroke will be invited to begin statin therapy… I use the word ‘invited’ loosely, because you and I know that once your doctor is set on prescribing a drug, he or she will keep pestering you until you eventually take it.
It’s a headache
The side effects of statin drugs are well-known to our readers, and even the mainstream is finally beginning to recognise the potential damage these drugs can do. So it makes no sense at all that the American Heart Association and the American College of Cardiology have issued new guidelines on the management of cholesterol.
The only possible reason I can see for these changes is money. And I cannot help but ask who is really benefiting here? A recent comment from one of our readers makes me think (in fact, I know) that it certainly cannot be the patients:
“My migraines came back and the only thing I’ve changed in my daily routine is I started a new cholesterol-lowering drug. Can statin drugs be a problem for those suffering with these debilitating headaches?”
Based on my own previous experience of taking cholesterol-lowering statins, I can say with absolute certainty that these drugs do increase the occurrence and severity of migraines. In fact, I remember suffering with migraines for days, sometimes even weeks. This was on top of the severe muscle pain, fatigue and symptoms of depression I also experienced… It reached a point whereby I was almost unable to work.
Thankfully, a friend of mine suggested that I stop taking statins to see if the migraines would subside. Within a week, my migraines were gone. It’s been nearly six years since I last took statin drugs. I still do get migraines occasionally, but they’re nowhere near as severe or frequent as they used to be when taking the drugs.
The naysayers among you might say that this is pure anecdotal evidence. However, numerous studies have proven how statin drugs can have neurological side effects like amnesia, confusion, forgetfulness, disorientation and short-term memory loss. Studies have also found that if you are prone to having migraines, statins can cause these headaches to become more severe.
See, with migraines there are two substances in the brain, nitric oxide and L-tyrosine (tyramine), that trigger these headaches. Statin drugs, like Lipitor, Zocor, Mevacor, Pravachol, and Crestor, increase the nitric oxide levels in the body through what is called “nitric oxide synthase in isolated endothelial cells.”
Endothelial cells line the interior walls of blood and lymphatic vessels, in particular those that are intertwined with the trigeminal nerve that runs along both sides of the head and behind the eyes… which is exactly the pathway of migraine headaches.
So, statin drugs increase the level of nitric oxide in the very region where migraines occur to the point where it causes the blood vessels to expand and become so inflamed they put pinching pressure on the nerve endings, causing a blinding and pounding migraine.
The potential for nitric oxide to cause painful headaches, is also known by anyone who has had to take nitroglycerine to prevent a heart attack. Nitroglycerine prevents a heart attack by rapidly expanding the blood vessels, but it has the after effect of an incredibly painful headache.
Now, if everyone with a 7.5 per cent increased risk of a heart attack or a stroke takes statin drugs, can you imagine how many of us will be walking around with blinding headaches while Big Pharma laughs all the way to the bank?
To read more about these new cholesterol guidelines and how leading cardiologists are speaking out against them, click this link:
Did you find this information useful?
Then why not get more expert health recommendations just like this delivered direct to your inbox?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert SinottWe respect your privacy and will never share your details with anyone else.
Bear in mind all the material in this email alert is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
Statins: What your doctors don’t tell you, published online 03.11.10, thecholesteroltruth.com
How Statin Drugs Trigger Migraines, published online, tuliv.com